It is time once again for Medication Monday, the weekly series that examines some of the mental health medications that are available. Over the last two weeks, we stepped away from medications themselves, instead looking at the challenges of getting in to see a psychiatrist to manage your medication and the challenges of overcoming the stigma of mental health medications. This week, we get back to discussing mental health medications however, by talking about the insomnia medication temazepam, which may also be known by the brand name Restoril.
Temazepam belongs to a class of medications known as benzodiazepines. Other medications in this class include Xanax and Valium. Like other benzos, temazepam acts on the brain to produce a calming effect. The intent is to help individuals who struggle with insomnia fall asleep faster and stay asleep longer.
And while temazepam might not be specific to mental health disorders, as there are other reasons insomnia might develop, I wanted to include it because I know that insomnia can so often accompany mental health battles. And if a patient or doctor focuses on that symptom instead of the underlying mental health medication, then it is possible that a sleep medication like temazepam might be used. Indeed, long before I realized my battle was with depression, I thought I struggled with just insomnia, and even talked to my doctor about sleep options, before ultimately deciding against medication.
However, it is typically only used in the short term (1 – 2 weeks). Part of the reason for this is that it may not be as effective in the long term. It may also carry a risk of addiction. This risk can be higher if a patient already struggles with substance abuse, which, of course, can be a co-occurring battle when one is facing the demons of mental illness.
Stopping this medication suddenly may cause withdrawal symptoms as well as exacerbating the underlying insomnia. It should also be pointed out that this medication carries with it some potential side effects. These include dizziness and drowsiness, which is why you should not drive or operate machinery after taking this medication. In some cases, it can produce short term memory loss, a risk that is worse if the individual taking temazepam doesn’t get a full night’s sleep after taking the medication.
In rare cases, more serious side effects can include worsening depression, suicidal thoughts, hallucinations, agitation, and confusion. Additionally, any medications the patient is already taking should be disclosed to the doctor to avoid the risk of adverse interactions. Taking temazepam with opioid medications can cause serious side effects for example, which is why it is important to disclose all the medications already being taken to the doctor. Additionally, women who are pregnant or nursing should avoid using temazepam.
Users should talk to their doctor if they have concerns about any of these side effects, or if the insomnia does not improve. As I often remind readers, Medication Monday is not meant as a substitute for medical advice. Instead, Medication Monday is meant merely as an informative introduction to some of the medications that are available for mental health conditions. As such, I hope this post has helped. And as always, thanks for reading.
Source: WebMD – Restoril.